Utah, 2018Winter Weather in Utah, December 28, 2018
December 28, 2018 · NWS GJT · 1 event in 1 county or zone
A closed low produced snow showers in the mountains of southeastern Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed low produced snow showers in the mountains of southeastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 3:30 AM MST, 6 hours 30 minutes earlier.
Area forecast discussion, Dec 28, 3:30 AM MST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
330 AM MST Fri Dec 28 2018
.SHORT TERM...(Today through Saturday)
Issued at 330 AM MST Fri Dec 28 2018
Satellite imagery pretty much tells the tale with our southwest
storm system this morning. Deep southeasterly flow evident in
low, mid and high level water vapor channels with moisture
advecting northwestward across the Four Corners region. Several
reports of light to occasionally moderate snowfall in surface
observations and area webcams showing snowpacked and icy
conditions in several areas.
The upper level low producing the broad cyclonic flow over the
region will be bottoming out east of Flagstaff and near I-40.
Best surface pressure falls occurring across western New Mexico
with surface low a bit further south than we had hoped for
earlier. Low level flow has remained light east or even northeast
across Montezuma, La Plata and Archuleta counties. Would like to
see that bend a bit more to the south and southeast to enhance
orographic lift up into the mid-slopes/foothills, which the hi-res
models are insisting will happen between sunrise and 10 am this
morning. This will be the key to getting a squeezing out more snow
across those southern valleys with Durango favored in this
pattern. No plans on backing off or adjusting the current winter
highlights with warnings remaining in effect for the valleys and
advisories for the San Juans and much of southeast Utah. Amounts
will be lower in the new grids as we have "fewer" hours remaining
now for this storm. Storm totals should still be close to the 4
to 8" range with up to a foot for the mountains after all is said
and done.
Scattered snow showers will occur between the San Juans up to the
Interstate 70 corridor in western Colorado with dry and cold
weather north of the Interstate.
This storm is expected to shear apart this afternoon and evening
with snow showers tapering off and ending by early Saturday
morning. Dry and cold conditions are then expected for Saturday.
.LONG TERM...(Saturday night through Thursday)
Issued at 330 AM MST Fri Dec 28 2018
By Saturday night the next midlevel shortwave will be riding along
the Pacific Northwest Coast as it tracks to the southeast. By
Sunday the associated upper-level jet will be nosing over the
Great Basin along with the main piece of energy reaching Idaho
and Utah. Over the course of the day Sunday the precipitation
should increase as this large scale lift spreads across the
region. Orographic lift may get started earlier in the day in the
northern and central Colorado mountains where the 700 mb flow
increases out of the west. The shortwave trough may try to close
off as it passes over the UT/CO state line, but regardless it
provides lift for the precipitation to push southward across the
forecast area. Low to midlevel flow will become northerly on
Sunday night, which will bring in fairly cold temperatures. By
Monday morning the 700 mb temperatures range from -13 to -18 C
causing the SLRs to become quite high so snowfall should be fairly
efficient. The precipitation could linger through the day Monday
as the trough digs over the Southwest. As of now the next
northern stream jet streak drops down Wednesday, but over the
Great Lakes region, so the trough should kick out over the
Southern Plains instead of cutting off. The 700 mb temperatures
could get as low as -22 C in the wake of the system. Therefore
temperatures will struggle to reach the teens and maybe even
single digits in the mountains and some of the cold spots. Lows
will certainly be double digit below zero in many of those spots
as well. By mid-late week a ridge aloft over the West Coast
begins to flatten out as it moves eastward towards the
Intermountain West. Despite this the ridge will bring a gradual
warm up to the region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 330 AM MST Fri Dec 28 2018
Snow showers will continue across southwest Colorado with a few
showers working as far north as the I-70 corridor. Expect MVFR
conditions with brief periods of IFR. Ceilings and visibilities
for DRO, TEX, MTJ, and GUC will gradually lower to as low as
IFR/LIFR category and persist through this evening. Periods of
moderate to heavy snowfall will be possible through early
afternoon. At the remaining TAF sites clouds will slowly lower,
and scattered snow showers spreading into the central mountains
of Colorado where MVFR ceilings and visibilities are possible in
the afternoon and evening. Expect frequent mountain obscuration.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MST tonight for COZ019.
Winter Storm Warning until midnight MST tonight for COZ021>023.
UT...Winter Weather Advisory until 8 PM MST this evening for UTZ022-
028.
&&
SHORT TERM...JDC
LONG TERM...KJS
AVIATION...TGJTHazardous weather outlook, Dec 28, 4:38 AM MST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
438 AM MST Fri Dec 28 2018
COZ001>014-017>023-UTZ022>025-027>029-291300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
438 AM MST Fri Dec 28 2018
...Winter Storm Warnings remain in effect through this evening for
the valleys of southwest Colorado...
...Winter Weather Advisories remain in effect through this
evening for southeast Utah and the southwest San Juan Mountains
in southwest Colorado...
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
An upper level low pressure system located over Arizona will bring
widespread snow to southeast Utah and southwest Colorado today and
this evening. Locally heavy snow will be possible for the valleys
of southwest Colorado. Total snowfall will vary from 3 to 8 inches
across the valleys with up to a foot of new snow possible for the
mountains. Dry weather is expected elsewhere through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Saturday: Showers diminish early Saturday, then mainly dry
weather is expected through Saturday night.
Sunday and Monday: A cold Pacific storm will move across the area
Sunday afternoon through Monday bringing a chance for snow across
much of eastern Utah and western Colorado.
Tuesday through Thursday: Dry weather is expected with a slow
warming trend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 28, 7:10 AM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
710 AM MST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 WSW MONTICELLO 37.87N 109.35W
12/28/2018 M1.0 INCH SAN JUAN UT CO-OP OBSERVER
CO-OP OBSERVER STATION MTOU1, MONTICELLO NO.
2.
0700 AM SNOW 4 S VALLECITO 37.32N 107.60W
12/28/2018 M1.2 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-98, 3 S VALLECITO.
&&Local storm report, Dec 28, 8:00 AM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
800 AM MST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 NW ARRIOLA 37.45N 108.68W
12/28/2018 M1.0 INCH MONTEZUMA CO CO-OP OBSERVER
CO-OP OBSERVER STATION CRZC2, CORTEZ 11NW.
0720 AM SNOW OURAY 38.03N 107.67W
12/28/2018 M1.0 INCH OURAY CO CO-OP OBSERVER
CO-OP OBSERVER STATION URYC2, OURAY.
0700 AM SNOW 2 W PAGOSA SPRINGS 37.27N 107.06W
12/28/2018 M1.6 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-28, PAGOSA SPRINGS
2.5W.
0700 AM SNOW 1 SW CORTEZ 37.34N 108.59W
12/28/2018 M1.3 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-34, CORTEZ 1.2SW.
0700 AM SNOW 4 N FALFA 37.26N 107.79W
12/28/2018 M1.5 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-8, DURANGO 4.9ESE.
0700 AM SNOW 1 SSW DURANGO 37.27N 107.87W
12/28/2018 M2.4 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-22, DURANGO 0.8SSW.
&&Local storm report, Dec 28, 9:24 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
924 AM MST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM SNOW MOLAS PASS 37.74N 107.70W
12/28/2018 M2.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
SNOW WATER EQUIVALENT OF 0.10 INCHES.
&&
MMSLocal storm report, Dec 28, 9:25 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
925 AM MST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM SNOW COAL BANK PASS 37.70N 107.78W
12/28/2018 M4.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
SNOW WATER EQUIVALENT OF 0.20 INCHES.
&&
MMSLocal storm report, Dec 28, 9:32 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
932 AM MST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW 2 NE DURANGO 37.31N 107.84W
12/28/2018 M1.5 INCH LA PLATA CO CO-OP OBSERVER
CO-OP OBSERVER STATION DROC2, DURANGO.
0828 AM SNOW 1 ESE CORTEZ 37.35N 108.56W
12/28/2018 M2.4 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-52, CORTEZ 1E.
0800 AM SNOW 2 SSW PAGOSA SPRINGS 37.25N 107.03W
12/28/2018 M1.7 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-26, PAGOSA SPRINGS
1.6SSW.
0800 AM SNOW 1 SSE TRIMBLE 37.39N 107.85W
12/28/2018 M2.0 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-34, DURANGO 7.1N.
0735 AM SNOW 10 SSE PAGOSA SPRINGS 37.15N 106.94W
12/28/2018 M1.6 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-39, 9 SE PAGOSA
SPRINGS.
0730 AM SNOW 1 SW MARVEL 37.11N 108.14W
12/28/2018 M1.7 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-26, HESPERUS 13.3SSW.
0700 AM SNOW 1 ENE CORTEZ 37.36N 108.56W
12/28/2018 M1.8 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-60, CORTEZ 1.1ENE.
0700 AM SNOW 5 SW FALFA 37.16N 107.86W
12/28/2018 M1.5 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-91, DURANGO 7S.
0700 AM SNOW 5 WSW DURANGO 37.25N 107.95W
12/28/2018 M3.1 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-61, DURANGO 4.8WSW.
0700 AM SNOW 3 N CHIMNEY ROCK 37.25N 107.18W
12/28/2018 M1.3 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-33, CHIMNEY ROCK 3N.
0700 AM SNOW 2 SSE PAONIA 38.84N 107.57W
12/28/2018 M2.0 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-25, PAONIA 2.1SSE.
0700 AM SNOW 4 NNW KLINE 37.18N 108.15W
12/28/2018 M1.1 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-83, HESPERUS 9.8SW.
0700 AM SNOW 4 ENE DOLORES 37.49N 108.42W
12/28/2018 M2.6 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-30, DOLORES 4.8ENE.
0700 AM SNOW 3 NNW RIDGWAY 38.20N 107.77W
12/28/2018 M1.9 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-13, RIDGWAY 3.3NNW.
&&Winter Weather, La Sal & Abajo Mountains
- When
- December 28, 10:00 AM MST to 4:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally the Abajo Mountains received 3 to 5 inches of new snow, while the La Sal Mountains only got 1 to 3 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 28, 20181 death · $15,000 · 1 event
- Flash Flood and Flood in Tennessee, December 28, 20181 death · 2 events
- Cold in Wisconsin, December 28, 20181 death · 1 event
- Flooding in North Carolina, December 28, 2018$24,000 · 6 events
- Damaging Wind in South Carolina, December 28, 2018$25,000 · 61 kt wind · 1 event
- Winter Weather in Wisconsin, December 28 to 29, 201820 events
- Dense Fog in Maryland, December 28 to 29, 201813 events
- Cold in South Dakota, December 28 to 29, 201812 events
- Flooding and Heavy Rain in North Carolina, December 28 to 29, 20189 events
- Dense Fog in Virginia, December 28 to 29, 20189 events
- Blizzard and Heavy Snow in Alaska, December 28 to 31, 201871 kt wind · 7 events
- Cold in Minnesota, December 28 to 29, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791005.